JACKSONVILLE, Fla. – The Drug Enforcement Administration has issued a warning about an increase in fentanyl mixed with xylazine being trafficked in 48 out of 50 states, which includes Florida.
The mix is also known as “tranq” because it’s used by veterinarians as an animal tranquilizer.
In 2022, the DEA said around 23% of the fentanyl powder it seized contained tranq.
Joe Spillane, pharmacist and clinical toxicologist with UF Health, advised people to take the DEA’s warning seriously.
He said it’s already dangerous for people to buy drugs off of the streets but to then add in this mixture of fentanyl and xylazine — that’s something that can be deadly.
“Anytime you do a street drug, you don’t know what’s in there,” Spillane said. “It’s doubly dangerous because both can cause nervous system suppression, sedation and potential to lose your airways to stop breathing. Then on top of that, xylazine also drops your blood pressure.”
According to the Florida Medical Examiners Commission, in 2021, 236 people died with xylazine in their systems.
He also said that Narcan doesn’t work if someone overdoses on the mixture.
“So, Narcan reverses opioids. Fentanyl is an opioid. Xylazine is not an opioid. So, that’s one of the problems,” Spillane said.
He also mentioned skin ulcers and amputations as other effects of the mixture.